Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

September 30, 2021

NWS Phoenix, AZ issued this special weather statement at Sep 30, 2021, 4:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2021, 4:21 PM MST (23:21 UTC)
Expired
Sep 30, 2021, 5:00 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ
Hail
0.25 in
Wind
40

The radar

The Phoenix radar (KIWA), 84 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS85 KPSR 302321
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Thu Sep 30 2021
 
AZZ537-541-542-010000-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
421 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Maricopa County
through 500 PM MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm over
Lake Pleasant, or 9 miles southwest of New River, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
New River, Lake Pleasant, Vistancia and Anthem. 

This includes the following highways...
AZ Interstate 17 between mile markers 224 and 230.
AZ Route 74 between mile markers 13 and 30.
AZ Route 303 between mile markers 129 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near Lake Pleasant, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3380 11206 3373 11241 3393 11244 3389 11228
      3391 11224 3395 11224 3397 11221
TIME...MOT...LOC 2320Z 330DEG 28KT 3386 11228 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Hirsch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 30, 4:11 PM MST, 10 minutes earlier.

Area forecast discussion, Sep 30, 4:11 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
411 PM MST Thu Sep 30 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
An early autumn weather system begins to slowly exit the region
today providing a last chance of showers and thunderstorms through
this evening. Much of the activity will become focused over
higher terrain areas north and east of Phoenix. Building high
pressure into the weekend will allow temperatures to rebound back
to near and above normal late this weekend and next week. Another
weather system may sweep across the region during the first half
of next week resulting in another period of unsettled weather.

&&

DISCUSSION...
The RAP 500mb analysis depicts a large elongated low pressure
system over the Desert Southwest with a series of embedded vort
max's just to the E, NE and NW of the area. WV imagery shows very
dry air pushing in with NNW flow aloft on the rear flank of the
low. Mostly clear skies with an area of rear trough PVA were
positioned to the west and northwest of the area with a large area
of nimbus cloud decks off to the east. An H5-H3 northerly jet
streak was entering the area from NNW with an area of H3
divergence over E AZ and NM. ACARS sounding showed some moisture
left in the BL and lower mid levels with PW of 0.71-0.89" and
skinny MUCAPE of 713 j/kg. Early afternoon radar showed some
modest showers and isolated storms forming along the RIM in N-Cent
AZ and additional isolated convection in SE AZ.

The HREF members are in good agreement on the timing of isolated to
scattered thunderstorms from mid-late afternoon into the early
evening, to later evening for Phoenix and the lower deserts.
Although high terrain areas northeast of the Valley floor are
favored. The latest HREF also favors a 10-20% chance of 35 mph
outflow/thunderstorm wind gusts in the late afternoon and early
evening. Because of this a few areas of patchy blowing dust can
not be ruled out either. Although there is a low chance of burn
scar flash flooding in the high country, QPF with PM storms is
anticipated to be mostly very light to modest.

From this evening and into the weekend models agree on the low
pressure system gradually ejecting as high pressure builds in over
the Desert southwest. As a result a warming and drying trend will be
in control through the weekend and into very early next week with
highs topping out in the mid 90s by late this weekend and early next
week. However, there are currently no tripple digit highs in the
forecast for the coming week with temperatures much closer to
normal.

For Sunday to Tuesday ensembles favor a cut-off low pressure system
positioned just offshore from N Baja ejecting and filling as it
moves into the CWA by Tuesday. Some ensembles show light
accumulated QPF over the deserts with more moderate amounts over
the E AZ high terrain and E-Cent AZ. GEFS Plume QPF Show an
ensemble mean of 0.15” storm total QPF for Phoenix with quite a
bit of model spread and uncertainty also remaining at this time.

&&

.AVIATION...Updated at 2310Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Light west to southwest flow is present across the Phoenix TAF
locations. Meanwhile, shower/thunderstorm coverage north of the
terminals is increasing. Although showers will tend to weaken as
the move off of the higher terrain, some of these showers will
likely move into the Phoenix area. The most likely terminals to
see rain or lightning would be KSDL and KDVT, with a lesser chance
for KPHX and KIWA. Any remaining showers should weaken by around
4-5Z this evening. Model guidance is also showing a wind shift
between 1-2Z to the northeast as these showers move in with recent
radar scans confirming a developing outflow boundary. For most
locations we will see gusts of 15-20 kts, but an isolated gust to
25 kts is possible. SCT coverage between 080 and 120 kft will
develop as the showers and thunderstorms move through but should
clear out overnight. No weather concerns are expected for Friday.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major weather impacts will exist through Friday under clear
skies. North winds will be preferred for most of the period though
some backing to westerly will occur. Speeds may occasionally reach
into the 10-15kt range this evening but these speeds will diminish
overnight.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Above normal temperatures over the weekend and early next week will
cool closer to the seasonal average by midweek as dry high pressure
likely becomes replaced by a somewhat more unsettled pattern.
Minimum afternoon humidity levels will mostly fall into the teens at
lower elevations and closer to 30% over higher terrain. Slightly
more moisture could return during the middle of next week. Overnight
recovery will vary widely across the districts ranging from 25-50%
in lower deserts and above 70% across mountains. Winds will mostly
be light and follow typical diurnal tendencies, however may become
locally gusty next week with the approach of a weather disturbance.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...Hodges/Percha
FIRE WEATHER...18

In the hours before

Local storm report, Sep 30, 10:57 AM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1057 AM MST THU SEP 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     TSTM WND GST     5 SSE GLOBE             33.33N 110.77W
09/30/2021  M42 MPH          GILA               AZ   MESONET

            DELAYED REPORT. THE GLOBE RAWS MEASURED A
            PEAK GUST OF 42 MPH. TIME ESTIMATED FROM
            RADAR.

&&

AJ
Special weather statement, Sep 30, 2:47 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
247 PM MST Thu Sep 30 2021

AZZ541-545-547-557-302230-
New River Mesa AZ-Mazatzal Mountains AZ-Cave Creek/New River AZ-
Rio Verde/Salt River AZ-
247 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Maricopa County
through 330 PM MST...

At 246 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 19 miles west of Sycamore Creek, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scottsdale, Desert Mountain, Camp Creek, Horseshoe Reservoir and
Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Horseshoe Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3400 11175 3400 11162 3391 11154 3374 11181
      3402 11193
TIME...MOT...LOC 2146Z 329DEG 11KT 3401 11179

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hirsch
Special weather statement, Sep 30, 4:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Thu Sep 30 2021

AZZ537-541-542-010000-
Cave Creek/New River AZ-Deer Valley AZ-Northwest Valley AZ-
421 PM MST Thu Sep 30 2021

...A strong thunderstorm will impact portions of Maricopa County
through 500 PM MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm over
Lake Pleasant, or 9 miles southwest of New River, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New River, Lake Pleasant, Vistancia and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 224 and 230.
AZ Route 74 between mile markers 13 and 30.
AZ Route 303 between mile markers 129 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3380 11206 3373 11241 3393 11244 3389 11228
      3391 11224 3395 11224 3397 11221
TIME...MOT...LOC 2320Z 330DEG 28KT 3386 11228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 5:09 PM MSTSpecial Weather StatementPSRYuma51 min
Sep 29, 6:34 PM MSTSpecial Weather StatementPSR26 min
Sep 29, 7:36 PM MSTSpecial Weather StatementPSRLa Paz39 min
Sep 29, 8:00 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Sep 29, 8:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Sep 29, 10:10 PM MSTSpecial Weather StatementPSRPinal35 min
Sep 29, 10:27 PM MSTSevere Thunderstorm WarningPSRPinal48 min
Sep 29, 11:02 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Sep 29, 11:13 PM MSTSpecial Weather StatementPSRPinal32 min
Sep 29, 11:45 PM MSTSpecial Weather StatementPSRPinal45 min
Sep 29, 11:55 PM MSTSevere Thunderstorm WarningPSRPinal35 min
Sep 30, 12:42 AM MSTSevere Thunderstorm WarningPSRGila, Pinal48 min
Sep 30, 1:00 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 30, 1:30 AM MSTSpecial Weather StatementPSR30 min
Sep 30, 2:47 PM MSTSpecial Weather StatementPSR43 min
Sep 30, 3:39 PM MSTAreal Flood AdvisoryPSRMaricopa8 hr
Sep 30, 4:26 PM MSTSpecial Weather StatementPSR49 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.